Heroin is an opioid. Nearly 50,000 people died of overdose related to opioid products in 2018. Treatment for heroin overdose requires Narcan, or naloxone. This drug binds to the opioid receptors in the brain and stops the absorption of heroin, stopping the action of the drug on the body and brain.
What are the symptoms of a heroin overdose? In the first stages of a heroin overdose, the sufferer may experience
- chest pains
- stomach pain and constipation
As their absorption continues and the drug begins to overload their receptors, their pupils will constrict down to pinpoints. They may experience nausea and vomiting. Their blood pressure may drop, leading to dizziness and weakness. Tongue discoloration is a common symptom, though it may be difficult to spot.
Loss of Cognition
As someone under the influence of heroin absorbs even more drug, they me appear intoxicated. If you notice
- loss of balance
- staggering or stumbling
- slurring of words
This early stage of heroin use may or may not lead to overdose. However, it’s important to note that users often lose the ability to manage their intake once they have enough in their system to feel the euphoric disconnection of the initial injection. If you suspect that someone is using heroin and they are showing signs of intoxication, never leave them alone to sleep off the drug; they may not wake up.
There are people who are at greater risk of overdose from a smaller dosage of heroin. The conditions that increase the risk of heroin overdose include:
- been through opioid detox before
- known liver damage
Combining heroin with other drugs can also increase the risk of a dangerous, life-threatening overdose. If you are observing someone who is showing signs of intoxication and you suspect heroin use, it’s a good idea to call 911 to reduce the risk of a fatal overdose. The loss of cognitive ability means that the user has little chance to make the call when they need it.
Loss of Consciousness
Once a heroin user has lost consciousness, they are at risk of death. Loss of blood pressure and depression of heartrate can lead to brain death. Additionally, one of the greatest risks for someone in the throes of an overdose is nausea, vomiting and aspiration. If you find a loved one who you suspect of using heroin and you find them unconscious, turn them on their side to avoid suffocation through vomit aspiration.
Call 911 to get professional help. The drugs that can stop heroin overdose are not kind; the reactions are not comfortable. In addition to getting the help of emergency medical professionals to protect their heart and brain, you may need the help of police to restrain the heroin user once the Naloxone is in their system. They will not be happy, comfortable or possibly controllable. You should never attempt a heroin detox on your own or try to help a loved one through this agonizing process. Medical monitoring is critical.
Restraints may be necessary, and restraining someone in the midst of detox can be dangerous to all parties. Once withdrawal begins, the sufferer may need
- IV fluids
- treatment for nausea
- supplemental opioids to start the weaning process
Unless you can safely provide these treatments and have help to restrain the person going through the very painful process of withdrawal, do not attempt this at home.
Once the Naloxone is in their system, the sufferer may become extremely uncomfortable. This drug has its own side effects on top of the suffering of heroin withdrawal.
These symptoms can include
- anxiety and irritability
- fever and dizziness
- diarrhea and stomach cramps
- runny nose and sneezing
Finally, rapid changes in blood pressure and heart rate can occur as a side effect of Naloxone and when opioid levels drop. Heroin overdose can be fatal. A heroin user can’t be expected to make good choices when they become intoxicated with the drug. If you have a loved one who is using heroin, they need professional help to detox before they can begin the treatment process. Do not attempt to support them through the process without outside help. Our counselors are available 24 hours a day. Call 844-639-8371.